Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
4 Posts
Discussion Starter · #1 ·
I'm twenty years old and have to get 4 wisdom teeth pulled out on Friday. I am absolutely terrified. One of the things I'm nervous about is that the painkillers they give me after the prodedure will constipate me. I'm not exactly sure which ones my dentist will give me yet though but pretty much all the ones I know of have a constipating side effect.Does anyone have any tips on how to avoid getting constipated? I already drink tons of water, eat lots of fiber and take calcium/magnesium/vitamin d supplement which has helped me avoid being constipated for over a year. Should I just continue with this?
 

·
Registered
Joined
·
18 Posts
Pennylane I can sympathize with you. I recently developed Shingles, and had to take pain medicine. Tylenol is not constipating, and possibly it will control your pain. If it does not do so, you may have to resort to opiates, which are constipating. My Doctor started Miralax, which I could take up to three times a day. This caused some diarrhea, but got me through it. Good Luck
 

·
Registered
Joined
·
4 Posts
Discussion Starter · #4 ·
quote: Tylenol is not constipating, and possibly it will control your pain.
Tylenol is not constipating? I'm glad to hear that because I assumed that it was. Is regular tylenol not constipating but Tylenol 3 is? He's probably going to give me Tylenol 3. Do you think if I just try and eat lots of fiber , drink lots of water and continue with my mag/cal/vit. d supplements I should be okay?
 

·
Registered
Joined
·
34,955 Posts
Yep, the narcotic in the Tylenol 3 can be constipating, the tylenol part of it is OK.One thing to do to reduce the amount of pain meds you need is ice your jaw after the surgery. I had an ice pack and a timer and every 15 minutes I switched sides (you usually want to do the ice on and off anyway as ice for too long could cause frostbite)I would continue what you do to control constipation and you might want to consider adding an over the counter stool softener to the mix and take it when you take the narcotics. I'm not normally constipated, but was after a recent surgery with some heavy narcotics and the stool softeners do make a difference for me.I'd at least take the narcotics the first day or so, but you might be able to switch to regular OTC tylenol after that. Good control of the pain early on, at least for me, really does limit the amount of time I am in pain, and also seems to make me heal up faster (I don't have the added stress of the pain slowing things down).If the regular dose of the over-the-counter tylenol isn't enough to control the pain, don't increase the dose of that, go back to the tylenol-3 for your next dose. Over-dosing the tylenol can be really, really bad for the liver. It is not a problem for the liver if you stick to the recommended dose, but don't try to control it with more tylenol at a time. Trading liver failure for constipation isn't a good idea.K.
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top